Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Boston/Norton, MA

August 11, 2004Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 11, 2004, 2:29 PM EDT for Hampden County, Hampshire County, Massachusetts. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 2:29 PM EDT (18:29 UTC)
Expired
Aug 11, 2004, 3:15 PM EDT
In force
46 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 12:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 111829
SVRBOX
MAC013-015-111915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
229 PM EDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HAMPDEN COUNTY IN WESTERN MASSACHUSETTS
  EASTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS
  THIS INCLUDES THE CITIES OF...NORTHAMPTON...AMHERST

* UNTIL 315 PM EDT

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MONTGOMERY...OR
  ABOUT 12 MILES SOUTHWEST OF NORTHAMPTON...AND MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHAMPTON AND WESTHAMPTON BY 235 PM EDT
  EASTHAMPTON AND HOLYOKE BY 240 PM EDT
  NORTHAMPTON AND SOUTH HADLEY BY 250 PM EDT
  7 MILES NORTHWEST OF GRANBY BY 255 PM EDT
  HADLEY AND HATFIELD BY 300 PM EDT
  AMHERST BY 305 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4222 7285 4218 7280 4227 7227 4244 7266

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:00 AM EDT, 10 hours 29 minutes earlier.

Area forecast discussion, Aug 11, 4:00 AM EDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
400 AM EDT WED AUG 11 2004

.SHORT TERM (TODAY AND TONIGHT)...
SHOWERS AND THUNDERSTORMS WERE CROSSING WESTERN PORTIONS OF THE
FORECAST AREA EARLY THIS MORNING IN RESPONSE TO A WARM FRONT
PUSHING THROUGH THE REGION. GENERALLY FOLLOWED THE ETA TODAY AND
TONIGHT WITH RESPECT TO THE TIMING OF PRECIPITATION...ALTHOUGH NONE
OF THE MODELS APPEAR TO HAVE A REAL GOOD HANDLE ON THIS. THE STORMS
PREDICTION CENTER HAS PLACED EXTREME WESTERN PORTIONS OF THE
FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
FEEL THIS WILL BE MOSTLY DIURNAL IN NATURE AS LOW LEVEL INSTABILITY
BECOMES MOST FAVORABLE THIS AFTERNOON. HOWEVER STRONGEST WIND FIELDS
REMAIN OVER NEW YORK STATE AND PENNSYLVANIA WITH BEST LOW LEVEL
INSTABILITY FROM PENNSYLANIA TO NEW JERSEY. WILL ISSUE A SPECIAL
WEATHER STATEMENT HIGHLIGHTING THE POTENTIAL FOR THIS AFTERNOON.
MAIN THREAT FOR DAMAGING WINDS/AND OR HAIL WOULD BE FAR WESTERN
PORTIONS OF THE COUNTY WARNING AREA THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS SHOULD BECOME MORE LIKELY TONIGHT AS THE COLD FRONT
EDGES CLOSER FROM THE WEST. THERE IS INCREASING ISENTROPIC LIFT
AND MORE FAVORABLE JET MAXIMUMS FROM 850 TO 700 MILLIBARS
LATE TONIGHT.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
THE MAIN CONCERN IN THE LONG TERM ARE THE TWO TROPICAL SYSTEMS...
BONNIE AND CHARLEY.  WITH THE WEST ATLANTIC RIDGE AND GREAT LAKES
TROF REMAINING IN POSITION THROUGH THE WEEKEND...AND WITH A SURFACE
FRONT PROVIDING A CHANNEL OF LOW LEVEL CONVERGENCE...THESE SYSTEMS
SHOULD BE DRAWN UP THE COAST IN OUR GENERAL DIRECTION.  THE DEVIL IS
IN THE DETAILS.

THE FORECAST IS BASED ON A MERGE OF THE GFS AND THE 03Z TPC
FORECAST.  ANY LATER TPC INFORMATION WAS TOO LATE TO BE INCLUDED.
THE GFS SOLUTION WORKS WELL FOR THURSDAY AND FRIDAY...BRINGING
BONNIE OR HER REMAINS THROUGH OUR AREA FRIDAY AFTERNOON AND NIGHT.
THEN OVER THE WEEKEND THE 00Z GFS BRINGS CHARLEY ALONG A SOMEWHAT
MORE EASTERLY TRACK SATURDAY NIGHT AND SUNDAY.  THIS IS FASTER THAN
THE TPC FORECAST AND SO WE HAVE SLOWED IT DOWN BY ABOUT 24 HOURS...
TURNING IT INTO A LATE SUNDAY/MONDAY EVENT.
&&

.MARINE...
IN THE SHORT TERM...SOUTHWESTERLY SWELL IS EXPECTED TO INCREASE
ALONG SOUTH COASTAL LOCATIONS TODAY...TO AROUND 5 FEET. BUOY 44025
SOUTH OF LONG ISLAND NY CURRENTLY INDICATES SEAS AROUND 6 FEET.
THEREFORE A SMALL CRAFT ADVISORY FOR SEAS WILL BE ISSUED FROM
MONTAUK POINT NY TO NANTUCKET.

IN THE LONG TERM...WINDS WILL PICK UP ON FRIDAY WITH THE PASSAGE OF
THE REMAINS OF BONNIE.  BUT WITH THE CENTER WELL TO THE WEST...
WINDS ARE EXPECTED TO REMAIN AT OR BELOW THE 25 KT THRESHOLD.  OF
MORE CONCERN WILL BE SEAS...WHICH SHOULD BUILD TO 4 TO 7 FEET DURING
THE WEEKEND. EVEN AS BONNIE MOVES OFF...THE EXPECTED APPROACH OF
CHARLEY LATE SUNDAY SHOULD KEEP SEAS ROUGH THROUGH THE END OF THE
FORECAST PERIOD.
&&

.AVIATION...
CEILINGS AND VISBILITIES WILL VARY THIS MORNING...GENERALLY
MVFR VISIBILITIES WITH IFR CEILINGS THROUGH 14Z. SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO TRACK NORTHEAST INTO THE
CENTRAL AND NORTHERN TERMINALS FROM 08Z THROUGH 14Z. SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO REFORM BY 20Z ACROSS THE
WESTERN TERMINALS. CEILINGS AND VISBILITIES WILL FALL BACK TO IFR
CONDITIONS IN SHOWERS...SCATTERED THUNDERSTORMS AND AREAS OF FOG
AFTER 00Z TONIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS TODAY FROM MONTAUK TO
NANTUCKET (ANZ 255).

SHORT TERM...STRAUSS
LONG TERM...WTB
Hazardous weather outlook, Aug 11, 5:55 AM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
555 AM EDT WED AUG 11 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-120955-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
555 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.  THESE
STORMS WILL CONTAIN HAZARDOUS LIGHTNING.  DURING THE AFTERNOON...A
FEW STORMS MAY PRODUCE WIND GUSTS TO 55 MPH IN THE CONNECTICUT VALLEY
AND ALONG THE HILLS TO THE WEST.  LOCALLY HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ALONG THE COASTAL
WATERS FROM NANTUCKET TO MONTAUK NEW YORK.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
HEAVY DOWNPOURS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM BONNIE
WILL MOVE THROUGH SOUTHERN NEW ENGLAND ON FRIDAY AND FRIDAY NIGHT.
RAINFALL WILL AMOUNT TO BETWEEN 1 AND 2 INCHES...WITH
POTENTIAL FOR ISOLATED DOWNPOURS BRINGING 3 TO 4 INCHES.  POOR
DRAINAGE FLOODING IS POSSIBLE FRIDAY.

HEAVY DOWNPOURS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM
CHARLEY WILL MOVE THROUGH SOUTHERN NEW ENGLAND LATE SUNDAY AND
SUNDAY NIGHT.  RAINFALL WILL AMOUNT TO BETWEEN 1 AND 3 INCHES...WITH
POTENTIAL FOR ISOLATED DOWNPOURS BRINGING UP TO 5 INCHES.

ROUGH SEAS WILL CONTINUE ALONG THE WATERS FROM PROVINCETOWN TO
MONTAUK FROM FRIDAY TO SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS SHOULD MONITOR CONDITIONS THIS AFTERNOON AND EVENING...
ESPECIALLY IN AREAS WEST AND NORTHWEST OF WORCESTER.  SPOTTERS SHOULD
BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE.

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:50 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester25 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.